Alert archive / Nevada / High Wind Watches in 2006

High Wind Watch 4, NWS Reno, NV

September 13, 2006Mono County, California; Lyon County, Mineral County, Nevada

NWS Reno, NV issued this high wind watch at Sep 13, 2006, 3:39 PM PDT for Mono County, California; Lyon County, Mineral County, Nevada. It took effect at Sep 15, 2006, 8:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 13, 2006, 3:39 PM PDT (22:39 UTC)
In effect from
Sep 15, 2006, 8:00 AM PDT
Expired
Sep 14, 2006, 3:00 PM PDT
In force
Issued by
NWS Reno, NV

Counties Mono County, CA, Lyon County, NV, Mineral County, NV

The radar

The Reno radar (KRGX), 150 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2006-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2006-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3238 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KREV 132239
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
339 PM PDT WED SEP 13 2006

...STRONG COLD FRONT TO PUSH GUSTY WINDS ACROSS THE AREA FRIDAY...

.A STRONG COLD FRONT WILL DROP SOUTHWARD INTO NORTHWEST NEVADA
THURSDAY AND THEN BECOME STATIONARY OVER NORTHERN NEVADA THURSDAY
NIGHT. THE JET STREAM WILL THEN DIVE SOUTH AND CAUSE THE COLD
FRONT TO SURGE ACROSS MONO AND MINERAL COUNTIES ON FRIDAY.

CAZ073-NVZ001-141200-
/O.NEW.KREV.HW.A.0004.060915T1500Z-060916T0400Z/
MONO-MINERAL AND SOUTHERN LYON COUNTIES-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES...HAWTHORNE...YERINGTON...SMITH VALLEY...MINA...
SCHURZ
339 PM PDT WED SEP 13 2006

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING. 

A COLD FRONT WILL PUSH ACROSS THE AREA FRIDAY AND BRING GUSTY
SOUTHWEST TO WEST WINDS. WINDS WINDS WILL INCREASE IN THE MORNING
AND CONTINUE THROUGH THE AFTERNOON AND EVENING. IN ADDITION TO
THE STRONG WINDS...BLOWING DUST MAY GREATLY REDUCE VISIBILITY...
ESPECIALLY OVER MINERAL COUNTY.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. WIND GUSTS OF 58 MPH OR STRONGER MAY OCCUR.
TRUCK DRIVERS...OTHER PERSONS PLANNING TRAVEL IN HIGH PROFILED
VEHICLES AND THOSE WITH RECREATIONAL PLANS SHOULD STAY TUNED FOR
THE LATEST INFORMATION ON THIS POTENTIAL HIGH WIND SITUATION.

$$
HOHMANN/SNYDER
2 follow-up statements
000 
WWUS75 KREV 141050
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
350 AM PDT THU SEP 14 2006

...STRONG COLD FRONT TO PUSH GUSTY WINDS ACROSS THE AREA TODAY AND
FRIDAY...

CAZ073-142200-
/O.NEW.KREV.WI.Y.0021.060914T1700Z-060915T0500Z/
/O.CON.KREV.HW.A.0004.060915T1500Z-060916T0400Z/
MONO-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES
350 AM PDT THU SEP 14 2006

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PDT
THIS EVENING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PDT THIS
EVENING. A HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING. 

A STRONG PRESSURE GRADIENT WILL DEVELOP TODAY AHEAD OF AN
APPROACHING COLD FRONT. SOUTHWEST TO WEST WINDS WILL INCREASE THIS
MORNING WITH SUSTAINED WINDS OF 25 TO 35 MPH AND GUSTS UP TO 50
MPH...ESPECIALLY IN AREAS ALONG HIGHWAY 395. THE WINDS WILL
DECREASE LATER TONIGHT. A COLD FRONT WILL PUSH ACROSS THE AREA
FRIDAY AND BRING EVEN STRONGER WEST WINDS TO THE AREA. WINDS WILL
INCREASE IN THE MORNING AND CONTINUE THROUGH THE AFTERNOON AND
EVENING. WIND GUSTS UP TO 60 MPH OR MORE ARE POSSIBLE ON FRIDAY.

STRONG WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. TRUCK DRIVERS...OTHER PERSONS
PLANNING TRAVEL IN HIGH PROFILED VEHICLES AND THOSE WITH
RECREATIONAL PLANS SHOULD STAY TUNED FOR THE LATEST INFORMATION ON
THE WIND EVENTS TODAY AND FRIDAY.



$$

NVZ001-142200-
/O.CON.KREV.HW.A.0004.060915T1500Z-060916T0400Z/
MINERAL AND SOUTHERN LYON COUNTIES-
INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY...
MINA...SCHURZ
350 AM PDT THU SEP 14 2006

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING. 

A COLD FRONT WILL PUSH ACROSS THE AREA FRIDAY AND BRING GUSTY
SOUTHWEST TO WEST WINDS. WINDS WILL INCREASE IN THE MORNING AND
CONTINUE THROUGH THE AFTERNOON AND EVENING. IN ADDITION TO THE
STRONG WINDS...BLOWING DUST MAY GREATLY REDUCE VISIBILITY MAKING
TRAVEL DIFFICULT OR DANGEROUS.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. WIND GUSTS OF 58 MPH OR STRONGER MAY OCCUR.
TRUCK DRIVERS...OTHER PERSONS PLANNING TRAVEL IN HIGH PROFILED
VEHICLES AND THOSE WITH RECREATIONAL PLANS SHOULD STAY TUNED FOR
THE LATEST INFORMATION ON THIS POTENTIAL HIGH WIND SITUATION.

$$

BENINATO
000 
WWUS75 KREV 142200
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
300 PM PDT THU SEP 14 2006

...STRONG COLD FRONT TO PUSH GUSTY WINDS ACROSS THE AREA THROUGH
FRIDAY...

.THE COLD FRONT THAT MOVED INTO NORTHWEST NEVADA WILL REMAIN
NEARLY STATIONARY OVERNIGHT AND THEN SURGE SOUTHWARD ON FRIDAY.
GUSTY SOUTHWEST WINDS WILL CONTINUE AHEAD OF THIS FRONT THIS
EVENING AND THEN INCREASE DRAMATICALLY ALONG AND JUST BEHIND THE
FRONT FRIDAY.

CAZ073-150500-
/O.UPG.KREV.HW.A.0004.060915T1500Z-060916T0400Z/
/O.NEW.KREV.HW.W.0005.060915T1500Z-060916T0400Z/
/O.CON.KREV.WI.Y.0021.000000T0000Z-060915T0500Z/
MONO-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES
300 PM PDT THU SEP 14 2006

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 9 PM PDT FRIDAY...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND WARNING
WHICH IS IN EFFECT FROM 8 AM TO 9 PM PDT FRIDAY. A WIND ADVISORY
REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING.

SOUTHWEST WINDS WILL CONTINUE TO GUST TO AROUND 45 MPH THIS
EVENING. AS THE FRONT SURGES THROUGH THE REGION FRIDAY...EXPECT
WINDS TO PICK UP DRAMATICALLY FOR SEVERAL HOURS ALONG AND JUST
BEHIND THE FRONT. WIND SPEEDS WILL APPROACH 40 MPH WITH GUSTS UP
TO 60 MPH.

WHILE CAUTION MAY BE SUFFICIENT THIS EVENING...TRAVEL FRIDAY WILL
BECOME VERY DIFFICULT IF NOT IMPOSSIBLE FOR TRUCKERS AND MOTORISTS
IN HIGH PROFILED VEHICLES. HIGHWAY 395 WILL BE VERY SUSCEPTIBLE TO
STRONG CROSS WINDS.

TRUCK DRIVERS...OTHER PERSONS PLANNING TRAVEL IN HIGH PROFILED
VEHICLES AND THOSE WITH RECREATIONAL PLANS SHOULD CONTINUE TO
MONITOR THE LATEST INFORMATION ON THIS WIND EVENT.

$$

NVZ001-150500-
/O.UPG.KREV.HW.A.0004.060915T1500Z-060916T0400Z/
/O.NEW.KREV.HW.W.0005.060915T1500Z-060916T0400Z/
MINERAL AND SOUTHERN LYON COUNTIES-
INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY...
MINA...SCHURZ
300 PM PDT THU SEP 14 2006

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 9 PM PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 8 AM TO 9 PM PDT FRIDAY. 

A COLD FRONT WILL PUSH ACROSS THE AREA FRIDAY. GUSTY SOUTHWEST TO
WEST WINDS WILL BECOME NORTHWEST BEHIND THE FRONT. WINDS WILL
BE STRONGEST FOR SEVERAL HOURS ALONG AND BEHIND THE COLD FRONT
WITH SPEEDS APPROACHING 40 MPH AND GUSTS AS HIGH AS 60 MPH. IN
ADDITION TO THE STRONG WINDS...BLOWING DUST MAY GREATLY REDUCE
VISIBILITY MAKING TRAVEL DIFFICULT OR DANGEROUS.

TRUCK DRIVERS...OTHER PERSONS PLANNING TRAVEL IN HIGH PROFILED
VEHICLES AND THOSE WITH RECREATIONAL PLANS SHOULD STAY TUNED FOR
THE LATEST INFORMATION ON THIS POTENTIAL HIGH WIND SITUATION.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this high wind watch went out at Sep 13, 3:22 PM PDT, 17 minutes earlier.

Area forecast discussion, Sep 13, 3:22 PM PDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
322 PM PDT WED SEP 13 2006

.SHORT TERM...
THE WEAKENED CAP EVIDENT IN THE 12Z KREV SOUNDING IS ALLOWING FOR
SOME WEAK INSTABILITY THIS AFTERNOON AS TEMPERATURES HAVE ONCE AGAIN
RISEN INTO THE UPPER 80S TO LOWER 90S IN THE WESTERN GREAT BASIN. A
COUPLE CUMULUS MAY BRIEFLY FLARE INTO THUNDERSTORMS SOUTH OF LAKE
TAHOE NEAR THE SIERRA CREST THROUGH EARLY EVENING.

THE EXTREMELY WELL ADVERTISED COOLING IS STILL ON TRACK FOR THURSDAY
AND FRIDAY. HOWEVER...THERE ARE SOME CHANGES IN THOUGHT AS TO THE
BEHAVIOR OF WINDS THURSDAY AND FRIDAY. THE RIGHT ENTRANCE REGION JET
DYNAMICS WITH THE FIRST BATCH OF UPPER LEVEL ENERGY STILL LOOK TO
PULL WELL OFF INTO IDAHO THURSDAY MORNING. THIS WILL CAUSE THE COLD
FRONT OVER OREGON TO RAPIDLY DISINTEGRATE OVER NORTHERN NEVADA BY
THURSDAY AFTERNOON. THEREFORE...THERE IS VIRTUALLY NIL CHANCE OF
PRECIPITATION (MORE THAN A SPRINKLE) EXCEPT FAR NORTH. THE GFS DOES
SHOW A .01 PRECIPITATION BLOB OVER LAKE TAHOE THURSDAY AFTERNOON...
BUT THIS MAY JUST BE SOME VIRGA OR MID AND HIGH CLOUDS ASSOCIATED
WITH SOME DIFFLUENCE AT 300 MB. THE LOWER LEVELS WILL BE EXCEEDINGLY
DRY...ESPECIALLY IN THE BASIN...WITH WESTERLY DOWNSLOPE WINDS
THURSDAY. ALSO...WITH THE FRONT SHEARING APART...THE THERMAL
GRADIENT DOES NOT LOOK AS STRONG AS PREVIOUSLY THOUGHT. HOWEVER...
WINDS STILL LOOK BREEZY ENOUGH TO SUPPORT THE RED FLAG WARNING
THURSDAY WITH SUCH DRY SURFACE CONDITIONS (ONLY NEED 30 MPH GUSTS
FOR 3 HOURS).

FRIDAY NOW LOOKS LIKE THE REALLY WINDY DAY AS A SECONDARY AND
STRONGER PIECE OF UPPER LEVEL ENERGY APPROACHES THE WESTERN GREAT
BASIN. WITH THE COLD FRONT ASSOCIATED WITH THE SECONDARY WAVE MOVING
INTO NORTHWEST NEVADA IN THE MORNING...LOWER AREAS SOUTH OF
INTERSTATE 50 SHOULD STILL HEAT UP INTO THE 70S BY LATE MORNING OR
EARLY AFTERNOON WITH PLENTY OF SUN IN THE DRY AIRMASS. THIS SHOULD
SET UP A STRONG THERMAL GRADIENT WHICH WILL BISECT THE CWFA. WINDS
ALOFT WILL ALSO BE MUCH STRONGER THAN THURSDAY WITH THE STRONGER
SECONDARY WAVE...SO A HIGH WIND WATCH HAS BEEN ISSUED FOR MONO...
MINERAL...AND SOUTHERN LYON COUNTY FRIDAY. GAP WINDS OVER PORTIONS
OF MONO COUNTY COULD BE A REAL CONCERN FRIDAY...AS LARGE TRUCKS MAY
BE IN DANGER OF TIPPING OVER ALONG HIGHWAY 395 (NOT THAT UNUSUAL
WITH STRONG SYSTEMS).

SATURDAY...THE STRONG SECONDARY VORT WILL PULL OFF INTO THE NORTHERN
ROCKIES. BEHIND IT...HIGH PRESSURE WILL BUILD INTO THE GREAT BASIN.
FRIDAY NIGHT AND SATURDAY NIGHT...EASTERLY WINDS COULD BE QUITE
GUSTY OVER THE SIERRA (EVEN THOUGH THE MODELS DO NOT SHOW IT) AS
SUBSIDENCE AND LOWS FALLING INTO THE 20S TO LOWER 30S OVER THE GREAT
BASIN REINFORCES THE PRESSURE GRADIENT FROM THE BASIN TO THE
SACRAMENTO VALLEY. I TRIED TO UNDERCUT MOS HIGHS SATURDAY WITH THE
DEVELOPING EASTERLY FLOW COOLING TYPICALLY BEING MISSED BY MOS. I
ALSO KEPT LOWS ABOVE THE DETERMINISTIC GFS MOS SATURDAY MORNING WITH
THE EXPECTED NORTHERLY WINDS KEEPING THINGS MIXED UP OVER PERSHING
COUNTY. SNYDER

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
MEDIUM RANGE MODELS ARE IN DECENT AGREEMENT OUT TO 120 HOURS WITH
RIDGE AXIS EXTENDING FROM THE WEST COAST INTO WESTERN CANADA AND
NEXT TROUGH DROPPING SOUTHWARD FROM THE GULF OF ALASKA TOWARD THE
WEST COAST. SUNDAY AND MONDAY SHOULD SEE A GRADUAL WARMING ALTHOUGH
TEMPERATURES MAY BE CLOSER TO THE LOWER END OF THE MOS ENSEMBLES
ESPECIALLY SUNDAY AS NORTHEAST SURFACE TO 700MB GRADIENT PREVAILS.
WILL ADJUST TEMPERATURES DOWN SLIGHTLY IN A FEW LOCATIONS. MODELS
DIVERGE A BIT TUESDAY AND WEDNESDAY WITH THE GFS/CANADIAN/UKMET
FURTHER WEST AND OFFSHORE THE PACIFIC NORTHWEST WITH NEXT TROUGH.
THE ECMWF IS MORE PROGRESSIVE AND TAKES SYSTEM INLAND. ANOTHER
PROBLEM WILL BE HOW TO HANDLE TROPICAL MOISTURE WHICH THE DEEPER AND
FURTHER WESTWARD SOLUTION OF THE GFS TRIES TO TAP AND PULL
NORTHEASTWARD INTO THE SOUTHWEST U.S. WITH THE POTENTIAL TO AFFECT
THE SIERRA. FORECAST WILL REMAIN DRY THROUGH MID WEEK ACROSS THESE
AREAS UNTIL MORE CERTAINTY CAN BE OBTAINED. OTHERWISE SLIGHTLY
COOLER BY WEDNESDAY WITH A SLIGHT CHANCE OF SHOWERS FAR NORTH.
HOHMANN
&&

.AVIATION...
VFR THROUGH THURSDAY. WINDS BECOMING SW-W AND GRADUALLY PICKING UP
ABOVE VALLEY LOCATIONS. SURFACE CONDITIONS WILL REMAIN LIGHT
OVERNIGHT. SFC TO RIDGE LEVEL WINDS WILL BECOME GUSTY THURSDAY AS A
FRONT APPROACHES. HOHMANN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FOR FIRE ZONES 450...453...459 THURSDAY.
     HIGH WIND WATCH FOR NVZ001 FRIDAY.
CA...RED FLAG WARNING FIRE ZONE 273 THURSDAY.
     HIGH WIND WATCH FOR CAZ073 FRIDAY.
&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 8:27 AM PDTRed Flag WarningREV59 hr

Nearby

High Wind Watches in Nevada, 2006High Wind Watches in California, 2006Every high wind watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.